A lot of people are unable to sustain a regular intake of vitamin B12 throughout their life, and sometimes they may have to resort to taking vitamin b12 supplements in order to prevent developing vitamin b12 deficiency. Often though, improper use of these supplements can lead to an overdose, which can bring about significant vitamin b12 side effects. Pills or capsules may not be the sole source of the problem though; at other times, a person may either be following a more aggressive therapy, in the form of injections or intranasal vitamin b12 supplementation, or simply be taking in too much vitamin b12 through natural food sources, for instance by consuming excessive amounts of meat. The bottom line is that whatever the cause of the overdose, a person may end up developing significant vitamin b12 side effects. It is therefore important to know what they are, so that you can react accordingly if you ever have any of these problems.
Dermatologic vitamin b12 side effects
Intranasal and parenteral administration of vitamin b12 can cause itching as well as transitory exanthema. Furthermore, high doses of vitamin B12, typically in the range of 5 to 10 mg per week, can sometimes lead to the development of inflammatory acne or folliculitis, or to the worsening of those conditions if already present on the skin. Typically, exacerbated symptoms of acne will subside within 10 days of stopping excessive intake of vitamin b12.
A severe case of skin eruption has been documented; it was the case of an individual that ingested 100 mcg of B12 on a daily basis. The problem resolved itself after the therapy was discontinued, but reappeared when the therapy was resumed at only half its previous daily dose. However, it is suspected that vitamin b12 per se may not have been the actual cause of the aforementioned issue. Rather, it may have had something to do with two particular substances, namely sorbitol or iodine, which are contained in some of the vitamin b12 ampules. Nevertheless, scientists have yet to reach a definitive conclusion on the matter
Neurological Vitamin B12 Side Effects
Excessive amounts of parenteral vitamin b12 supplementation have also often been associated with feelings of headache, dizziness, incoordination and undue anxiety.
Anaphylactic reactions and hypersensitivity have also been reported as a result of high doses of vitamin b12, however research on the true cause of those issues is still inconclusive, with some evidence suggesting that impurities in some of the vitamin b12 preparations were actually to blame.
Gastrointestinal Vitamin B12 Side Effects
Gastrointestinal vitamin b12 side effects have also been associated with intranasal, oral and parenteral supplementation of vitamin b12, with vomiting, nausea, dyspepsia and mild diarrhea being the symptoms usually reported. Typically though, they are not a cause for worry and will resolve themselves as soon as vitamin b12 intake is normalized.
Please note that the above list of vitamin b12 side effects is by no means an exhaustive one. We made an effort to list the most serious ones, in as succinct a manner as possible. Also, please note that many of the aforementioned conditions have been empirically linked to vitamin b12 supplementation, but in some cases scientists have yet to establish a direct causal relationship. And lastly, it is important to remember that most of these vitamin b12 side effects have usually only been reported in cases of extreme overdose, which is typically not the case when a person follows a carefully planned oral vitamin b12 supplementation program. For a complete overview of all vitamin b12 side effects and a determination of the probability of you facing any of them throughout your therapy, there is no better solution than a visit to your doctor or healthcare specialist for a thorough discussion on the issue.